1. Health
Send to a Friend via Email

Can Zoloft Cause Erectile Dysfunction?

By

Updated October 06, 2008

Question: Can Zoloft Cause Erectile Dysfunction?
A question from a reader: Dr. Mike, six months ago, I started taking Zoloft for depression and I’m having trouble getting an erection, which is making me more depressed. Is this from my medicine and what can I do about it?
Answer:

Sexual dysfunction, including problems getting an erection, decreased libido, delayed ejaculation, and lack of orgasm, is a common side effect of the SSRIs, a class of antidepressant medications, which includes Zoloft (sertraline). Sexual side effects are one of the main reasons that men being treated for depression stop taking their medications.

According to medical studies, erectile dysfunction (ED) can occur in up to 25 percent of men taking an SSRI. If you are having problems, meet with your doctor to discuss the following:

  • Lowering the dose of your Zoloft – a lower dose may continue to help your depression, but relieve your ED.
  • Switching to a different SSRI – changing your depression medication may also change the sexual side effects. You may have to go through several months of trial and error. Some options include Lexapro (escitalopram), Paxil (paroxetine), and Prozac (fluoxetine).
  • Switching to a different antidepressant medication – although most of the medications used to treat depression can cause sexual dysfunction, Wellbutrin (bupropion) is less likely to cause ED.
  • Taking a specific medication to treat your ED – in some men with ED caused by an SSRI, taking a medication such as Cialis (tadalafil), Levitra (vardenafil), or Viagra (sildenafil), may help. Your doctor can advise you if this is safe for you to do.

A word of caution: Do not abruptly stop your Zoloft; this can cause uncomfortable withdrawal symptoms and possible harmful side effects.

Erectile dysfunction can also be caused by other drugs besides the SSRIs, including some medications used to treat high blood pressure, most medications used to treat psychological disorders (such as depression, anxiety, and schizophrenia), and some medications used to treat an enlarged prostate and prostate cancer.

If you are taking other medications, talk to your pharmacist or physician to see if erectile dysfunction is a known side effect. You also can learn about your medications’ side effects at Drugs A to Z.

More information from Dr. Mike:

Sources:
Brown D. ”The Management of Erectile Dysfunction and Identification of Barriers to Treatment.” US Pharmacy 2006 8:53-64.

Kloner, R. ”Erectile Dysfunction and Hypertension.” International Journal of Impotence Research. 2007 19:296-302.

Related Video
Create a Black and White Effect in Adobe Photoshop
  1. About.com
  2. Health
  3. Drugs
  4. Medication ABCs
  5. FAQs About Your Drugs
  6. Erectile Dysfunction - Is an Antidepressant Drug Causing Your Erectile Dysfunction?

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.